Vol 4, No 4

Table of Contents

Cover Page
Kenta Hamada, Tomofumi Akasaka, Yasushi Yamasaki, Ryu Ishihara

The case of an elderly man with an advanced oropharyngeal cancer that was missed during esophagogastroduodenoscopy is described. He was referred for endoscopic resection of superficial esophageal squamous cell neoplasms. He died a month after referral due to an advanced oropharyngeal cancer with a metastatic lesion to the brain. Patients with esophageal squamous cell carcinoma are high risk for head and neck cancer. The pharynx is the most common site for cancer in the head and neck region. Consequently, the pharynx should be observed carefully when patients with esophageal squamous cell carcinoma undergo esophagogastroduodenoscopy.

Marlene Louro, Teresa Vaio, Jorge Crespo, Rui Santos, Armando Carvalho

TNF-α antagonists are used to treat various rheumatic diseases including sarcoidosis. However, there have been increasing reports of sarcoidosis in relation to treatment using these drugs. The pathogenesis of this reaction remains unknown.
This is a report of a clinical case of sarcoidosis in Behçet's disease (DB) with mucocutaneous and intestinal involvement in treatment using adalimumab, with improvement after anti-TNF suspension and corticosteroid therapy.

Massimo Montalto, Michele Impagnatiello, Maria Anna Nicolazzi, Maria Teresa Congedo, Raffaele Landolfi

Intralobar pulmonary sequestration is an uncommon congenital lung anomaly which consists of a mass of normal lung tissue not connected to the normal tracheobronchial tree and supplied by an anomalous systemic artery. Carbohydrate antigen 19-9 (CA 19-9) is widely accepted as a tumour marker for biliary, pancreatic and gastrointestinal cancer. However, CA 19-9 may also be increased in patients with benign disease. We describe the case of a 56-year-old woman with intralobar pulmonary sequestration who underwent unnecessary and extensive diagnostic abdominal examinations because of an increase in CA 19-9 serum levels.

Abire Allaoui, Wassila Bouissar, Khadija Echchilali, Mina Moudatir, Fatim Zahra Alaoui, Hassan Elkabli

Common variable immunodeficiency (CVID) is the most frequent primary immunodeficiency and has a reported prevalence of approximately 1:25,000 to 1:50,000. The fact that it is rarely considered as a diagnosis in adults can lead to diagnostic delay, especially in older patients, and to complications such as bronchiectasis and excess mortality. However, practitioners should first exclude common causes of hypogammaglobulinaemia before considering CVID. Here we present a case of CVID revealed by prolonged fever and complicated with granulomatous manifestations and bronchiectasis in an older woman without a history of recurrent infections.

Fredrik Andreas von Wowern, Marco Brizzi, Jan Holst

Objective: To describe the benefits of reversal of the anticoagulation effects of dabigatran etexilate in patients requiring urgent surgery or thrombolysis for ischaemic stroke.
Materials and methods: Four patients, treated with dabigatran etexilate and presenting with cholecystitis, tibial fracture, lower limb ischaemia and ischaemic stroke, respectively.
Results: Administration of idarucizumab normalized bleeding parameters and provided safe conditions for surgery and, in one case, successful thrombolysis of an ischaemic stroke.
Conclusion: The introduction of an effective reversal agent for dabigatran etexilate allows physicians perform surgery under conditions of normal coagulation and permits thrombolysis in patients with ischaemic stroke despite being treated with dabigatran etexilate.

Kenta Hamada, Ryu Ishihara, Yasushi Yamasaki

We describe the case of an elderly man with a 3-month history of pain at the tip of his tongue due to a lingual cancer. The lesion appeared slightly depressed and reddish. Our images show the very first changes in the tongue with the development of cancer. Patients with tongue pain often visit the internal medicine department first, so highlighting this case will help physicians detect lingual cancer quickly.

Sanna Fatima, Yaser Alhamshari, Moiz Salahuddin

Acute pancreatitis is one of the rare complications in patients fitted with a left ventricular assist device (LVAD). We herein report a case of acute pancreatitis in a patient with LVAD triggered by intravascular haemolysis. A 44-year-old man with non-ischaemic cardiomyopathy (NICM) after VAD implantation presented with epigastric pain. Laboratory work-up showed acute pancreatitis and haemolysis. As there was concern that device thrombosis was causing haemolysis, the patient was started on unfractionated heparin infusion. The patient was discharged when haemolysis and pancreatitis had resolved. To our knowledge, VAD-associated haemolysis presenting with acute pancreatitis is infrequently described in the literature.

Michael Edwards, Arun Jeenahalli Ramappa

A 79-year-old gentleman presented with spontaneous pneumomediastinum and subcutaneous emphysema with pneumonia but no pre-existing lung disease.
He presented with a 4-day history of increased shortness of breath, pleuritic chest pain, fevers, and non-productive cough. After 4 days of intravenous antibiotics, the patient developed considerable subcutaneous emphysema and pneumomediastinum.
Pneumomediastinum presents most commonly with chest pain, shortness of breath, and subcutaneous emphysema. It has previously been associated with cases of pneumonia but often with rare strains such as P. jirovecii pneumonia in immunocompromised patients. This case highlights spontaneous pneumomediastinum as a rare complication of pneumonia.
Treatment of pneumomediastinum is typically conservative, and although options may be limited, aggressive management of any causative factor may be essential in selected cases.